Thunderstorm Wind, Stark
- When
- June 19, 2:15 PM CST to 2:20 PM CST
- Where
- Stark County, West Jersey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.020, -89.930
A road sign was bent and a corn field was flattened.
A stationary frontal boundary draped along the I-80 corridor triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and early evening of June 19th. The storms primarily impacted areas along and north of I-72 with scattered wind damage and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary draped along the I-80 corridor triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and early evening of June 19th. The storms primarily impacted areas along and north of I-72 with scattered wind damage and locally heavy rainfall. In addition, a lightning strike caused a house fire in Peoria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 19, 1:41 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 241 PM CDT Tue Jun 19 2018 .SHORT TERM...(This evening through Wednesday) ISSUED AT 241 PM CDT Tue Jun 19 2018 Scattered storms have developed across much of the forecast area early this afternoon, aided by CAPE's well over 3,000 J/kg. Line of convection that has been to our northwest was located from near the Quad Cities to the far southern Kansas City metro as of 2 pm, and continues to move our way. So far, still looks like a marginal severe weather risk, though precipitable water values of around 1.8 inches will result in some very heavy rains with the stronger storms. 1-hour flash flood guidance is around 2 inches, though most storms are moving along steadily. Main concern will be closer to the boundary just north of I-74, where more of a west-east orientation may result in some training echoes. Latest high-res model guidance pushes most of the storms through the forecast area through sunset. Some additional development is possible overnight as a surface low rides along the boundary. As a result, PoP's were increased back into the likely category after midnight. Surface boundary expected to hang up near the I-72 corridor early Wednesday, before lifting back north as the upper low now in Montana arrives. Shower/storm threat will be on the increase again as the boundary pushes north. On the up side, temperatures shouldn't be quite as brutal as recent days, though dew points will remain fairly tropical. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 241 PM CDT Tue Jun 19 2018 Most of the morning model suite is in good agreement with the storm system occluding over central U.S., though a more southern track of the system is seen vs. this time yesterday. By Friday morning, the upper low should move southeast to near St. Louis, before swinging eastward across the Midwest. Rain chances will remain likely (greater than 60%) through Friday, though the thunder risk will diminish with time on this southern trajectory. With the juicy air mass in place, potential for flooding will increase with time. Will issue a Hydrologic Outlook to address this, and more info is in the Hydrology section below. A break in the rain should occur early in the weekend. On Sunday, models disagree a bit more, though a general consensus exists on rain over the southern half of the forecast area with an upper wave. By Monday, the upper ridge advertised over the Mississippi Valley should keep us in a dry eastern flow, before a deep upper wave arrives on Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 PM CDT Tue Jun 19 2018 Convection rapidly popping up over central Illinois at midday, and challenge will be with timing of TSRA. Will generally handle the first few hours with VCTS mentions until storms get close to the terminal sites. More widespread convection currently from eastern Iowa southwest past KMCI, and this line should move across the central Illinois TAF's between 21Z-01Z. Have included TEMPO periods with this line for MVFR visibilities in the heavier rains. A lull in the rain is expected during the evening, with more showers after 06Z. Confidence of thunder with these later showers is lower, so will not include a mention of thunder at this time. && .HYDROLOGY... Issued at 241 PM CDT Tue Jun 19 2018 Latest excessive rainfall outlooks from WPC have most of the forecast area in a slight risk of flash flood potential, for the next few days. NAM/GFS precipitable water values will be around 1.9-2 inches through much of Thursday. WPC guidance and blended models show 2-4" of rain possible through Thursday night over a large area from the central Plains into central Indiana. Ensemble hydrographs using the 95th percentile for 72-hour rainfall suggest potential for at least minor flooding on several of the rivers in the forecast area. Will need to watch this closely over the next few days. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart HYDROLOGY...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 1154 AM CDT Tue Jun 19 2018 ILZ027>031-036>038-040>057-061>063-066>068-201100- Cass-Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Logan-Macon-Marshall- Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon- Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 1154 AM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Very warm and humid conditions will continue today. The afternoon and early evening heat index will range from 95 to 100 degrees. Scattered thunderstorms are expected this afternoon, continuing into tonight. Some of the storms could be strong to severe later this afternoon and into this evening with damaging wind gusts being the main threat. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A daily chance for thunderstorms will continue the rest of the week and through the weekend. These thunderstorms will be capable of producing very heavy rain in much of central and southeast IL, expecially Wednesday through Thursday night. Organized severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon through tonight. ILZ071>073-201100- Clay-Lawrence-Richland- 1154 AM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Very warm and humid conditions will continue today. The afternoon and early evening heat index will range from 97 to 102 degrees. Minor flooding continues along the Little Wabash River near Clay City and the Embarras River at Lawrenceville through tonight. Isolated thunderstorms will occur this afternoon and tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A daily chance for thunderstorms will continue the rest of the week and through the weekend. These thunderstorms will be capable of producing very heavy rain in much of southeast IL, expecially Wednesday through Thursday night. Organized severe weather is not anticipated at this time. The Little Wabash River near Clay City should drop below flood stage late this evening. The Embarras River at Lawrenceville should drop below flood stage Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Miller
Special Weather Statement National Weather Service Lincoln IL 1249 PM CDT Tue Jun 19 2018 ILZ027>031-037-038-043>046-192100- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt- Champaign-Vermilion- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Pekin, Bloomington, Normal, Clinton, Monticello, Champaign, Urbana, and Danville 1249 PM CDT Tue Jun 19 2018 ...FUNNEL CLOUD SIGHTED OVER EAST CENTRAL ILLINOIS... A funnel cloud was reported in eastern Champaign County about 4 miles south of Gifford just before 1230 pm. Atmospheric conditions exist today across central and east central Illinois, primarily along and north of I-74, that favor the possible formation of weak rotations. Some of these circulations are occurring underneath developing showers and thunderstorms, where a funnel cloud may develop. Once the rain begins, the funnel cloud dissipates. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances, these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Miller
The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
8 thunderstorm wind, 1 lightning. Local standard time, as filed.
A road sign was bent and a corn field was flattened.
A power line was blown down in Galesburg.
Several 4-inch diameter tree branches were broken off at Spoon River College.
A large tree branch was broken west of the Shoppes at Grand Prairie.
A lightning strike caused a house fire on Willard Road in Peoria Heights. The electricity from the strike was carried to a second house, causing a fire two doors down.
Two large trees were blown down in Jacksonville, including one that fell on a fence.
A large tree branch was blown down in New Berlin.
A 4-inch diameter tree limb was blown onto power lines.
A large tree was snapped in the 1400 block of West Riverview Street in Decatur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757735, 757736, 757737, 757738, 757734, 757739, 757740, 757741, 757742.